Tags

, , , , , , , , , ,

“That’s the reason they’re called lessons,” the Gryphon remarked: “because they lessen from day to day.”
Lewis Carroll, Alice’s Adventures in Wonderland

Discovering I had Temporal Lobe Epilepsy was a huge event in my life. It was that watershed moment that changed everything from “before” the discovery to “after” it. I did not experience the next all-important discovery in a single event. It snuck up on me leaving me confused, angry, and eventually distrustful of my doctors. I suspected there was something, but I didn’t know how to frame it or describe it. It was my husband who was quantified the issue one day as he made up a chart.

“Look at this” he said as he showed me the very long spreadsheet he had been working on. We were getting all my information together for yet another visit to a new neurologist. One column contained all the drugs I had taken over the years. The second one listed my reaction to the drugs.

“You have the opposite reaction to every drug,” he said.

The data showed what I already suspected: Opiates caused severe pain, along with aspirin, Ibuprofen and many of the common migraine medications. Antibiotics had a similar result. Medications that were supposed to calm me actually over-excited me and caused increased heart rates. Sleeping pills kept me awake. And finally, anticonvulsants seemed to increase seizures.

The neurologist ignored the list when we showed it to her. My husband explained the problem, but she wasn’t interested. She ignored us and the data, and she refused to discuss it. She continued to prescribe anti-seizure drugs until a near-suicide scare jerked some sense into me and I left her.

None of the my doctors understood what I was telling them, not my regular internist, not the Urgent Care doctor, and not the cardiologist in the hospital where I ended up when I mistook a seizure for a heart attack. They all looked at me as if I was crazy. . . or making it up.

Then, as a result of this blog, I talked to a pharmacist who also had TLE. When I described the drug reactions, she told me it was called a Paradoxical Reaction. I couldn’t find very much information on it at the time. Today, a search will return more information, mostly dealing with antidepressants.

My pharmacist friend did a huge favor for me that day. She gave me back some confidence in my own observations. She made me feel “not crazy” as opposed to the way the doctors had been making me feel, which was definitely “crazy.”

Once I understood that I could count on this observation, I began to look at the seizures I was documenting each day, and the ones I had documented from the beginning. I was definitely seeing a change in the way I reacted, what I saw, how much pain I experienced, and so forth. I began to wonder how many of the seizures I experienced in the beginning were generated by the anticonvulsants. The number and severity of the complex seizures fell considerably once I got off all medications. While I continued to have seizures almost daily, I rarely lost consciousness.

During the last ten years since my diagnosis, I have stopped eating gluten and started living a rather secluded life. Some issues are worse and seem to be influenced by small things like light sensitivity. Others are definitely better with lifestyle changes. I cannot help but wonder, though, how many other people out there continue to have the Paradoxical Reaction because they’re not receiving informed care from their physician.

I can’t be the only one.

Advertisements